Florida, 2017Damaging Winds and Strong Wind in Florida, May 24, 2017
May 24, 2017 · NWS TBW · 7 events in 5 counties and zones
A late-season frontal boundary pushed through the state. Strong gradient winds were associated with the system which led to minor coastal flooding in a few locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season frontal boundary pushed through the state. Strong gradient winds were associated with the system which led to minor coastal flooding in a few locations. A few strong to severe storms developed ahead of the front which produced gusty winds across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 24, 8:38 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, May 24, 8:38 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
938 AM EDT Wed May 24 2017
...Severe Storms Possible This Afternoon And Tonight...
...Minor Coastal Flooding Possible Through Early Tonight...
.UPDATE...
A large and potent upper level trough and closed low over the mid
Mississippi valley early this morning will continue to sink
southeast into the lower Mississippi valley this afternoon
and across the southeastern states tonight, before lifting
out to the northeast on Thursday, as an attendant surface
low over the TN/OH valleys deepens and lifts north into the
eastern Great Lakes region. As the surface low lifts out a
trailing cold front will move across the southeastern states
the remainder of today, then south through the forecast
area tonight and Thursday.
Ample low level moisture (PW's increasing toward 2 inches) within
the deep layered southwest wind flow ahead of the front combined
with sufficient instability, embedded vort maxes rotating through
the base of the upper trough, and decent upper level divergence
will support increasing chances for showers and thunderstorms
over the forecast area the remainder of today and continuing
into tonight. Strengthening wind fields ahead of the upper
trough and front (850MB winds increasing into the 45-55 knot
range during the afternoon) will support increasing shear
within the atmosphere which will be supportive of organized
convection and supercells with a favorable environment for
severe storms to develop with damaging winds the primary
hazard, with a potential for a tornado or two as well.
At the present time hi-res guidance suggests that there will be
an increasing threat for multiple rounds of severe convection moving
in from the Gulf and affecting the region during the afternoon and
evening hours with the latest HRRR depicting the greatest chances
across central and northern portions of the forecast area through the
evening hours.
In addition to the severe threat locally heavy rainfall will be
possible which may produce some minor flooding of low lying and poor
drainage areas, as well as the ponding of water on roadways.
Frequent deadly lightning will also accompany the storms.
Strong and gusty south to southwest winds ahead of the front will
continue to support increasing seas over the adjacent Gulf waters
with hazardous surf conditions developing along area beaches along
with a high risk of rip currents. The strong onshore flow will also
likely cause tides to run some 2 to 3 feet above normal at times of
high tide along the Levy and Citrus county coasts where a coastal
flood warning remains in effect until 5 PM EDT this evening, with
1 to 2 feet above normal tides expected further to the south.
Residents living along the coast should monitor water levels
and be ready to move to higher ground if flooding is observed.
The strong and gusty winds will also produce very hazardous boating
conditions on area lakes and a lake wind advisory will remain
in effect for the entire area until 10 PM EDT tonight. All residents
and visitors to west central and southwest Florida should
continue to monitor the latest forecast through tonight.
As for a morning update have already adjusted rain chances down
across central and southern portions of the forecast area for the
remainder of the morning hours based on latest radar trends, and
have added severe wording for the afternoon and evening time
frame given the the severe threat being upgraded to an Enhanced
Risk via the Storm Prediction Center latest convective outlook.
Will update the zones shortly to reflect these minor changes.
&&
.AVIATION...
Prevailing MVFR cigs and vsby with brief IFR conditions associated
with rain and embedded thunderstorms that will be moving in from
the Gulf associated with an approaching cold front will begin
to impact the northern terminals after 15Z, with these conditions
then spreading south to the southern terminals after 20Z. Southwest
winds in the 12 to 15 knot range with gusts up to 20 knots this
morning will increase to 18 to 20 knots with frequent gusts above
25 knots expected after 17Z.
&&
.MARINE...
Hazardous marine conditions are expected across the Gulf waters the
remainder of today through early Thursday as a cold front approaches
and moves south through the waters. South to southwest winds around
20 knots this morning are expected to increase to 20 to 25 knots
with frequent gusts up to gale force likely this afternoon through
tonight. These winds along with building seas will create very rough
boating conditions for small craft operators, and small craft
headlines will remain in place for all of the waters through early
Thursday morning. Ongoing forecast is on track with only some
cosmetic wording cleanup is expected in the next forecast issuance
around 10 AM.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Lake Wind Advisory until 10 PM EDT this evening for
Coastal Charlotte-Coastal Citrus-Coastal Hernando-
Coastal Hillsborough-Coastal Lee-Coastal Levy-Coastal
Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
Coastal Flood Warning until 5 PM EDT this afternoon for
Coastal Citrus-Coastal Levy.
Gulf waters...Small Craft Advisory until 5 AM EDT Thursday for Charlotte
Harbor and Pine Island Sound-Coastal waters from
Bonita Beach to Englewood FL out 20 NM-Coastal waters
from Englewood to Tarpon Springs FL out 20 NM-Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Tampa Bay waters-Waters from Bonita Beach to
Englewood FL out 20 to 60 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE...57/McMichael
UPPER AIR...42/Norman
RADAR...14/Mroczka
DECISION SUPPORT...09/RudeHazardous weather outlook, May 24, 3:44 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Wed May 24 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Wed May 24 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected today.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes. A slight risk of strong to severe thunderstorms will be
possible today with a passing cold front.
...HIGH WIND IMPACT...
Strong and gusty winds in the 20 to 25 MPH range with higher gusts
will affect local area lakes. These strong and gusty winds will
create choppy and difficult boating conditions on area lakes.
Small boats will be especially prone to capsizing.
...COASTAL FLOOD IMPACT...
Conditions favorable for coastal flooding of 1 to 2 feet above
normal tides are expected to develop and continue through early
Thursday morning. Coastal residents should be alert for later
statements or warnings...and take action to protect property.
...RIP CURRENT IMPACT...
High surf will produce a high risk of rip currents along area
beaches.
...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators.
...WATERSPOUT IMPACT...
Atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
A chance of thunderstorms are expected to continue through
Thursday morning. Thunderstorms will be capable of producing
strong gusty winds...locally heavy rains... and frequent deadly
lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Wynn
In the hours before
Special weather statement, May 24, 10:18 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1118 AM EDT WED MAY 24 2017
FLZ139-239-241615-
Coastal Levy FL-Inland Levy FL-
1118 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 1215 PM EDT...
At 1115 AM EDT, Doppler radar was tracking thunderstorms along
a line extending from near Chiefland to 35 miles west of
Homosassa...and moving toward the northeast.
Wind gusts in excess of 40 mph will be possible with these storms
over Levy County...in addition to heavy rainfall and frequent
lightning.
Locations impacted include...
Chiefland, Bronson, Williston Highlands, East Bronson, Fowlers Bluff,
Andrews, Manattee Road, Fanning Springs, Otter Creek, Lebanon and
Manatee Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.
&&
A tornado watch remains in effect until 300 PM EDT for northern
Florida.
LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
2947 8298 2959 8294 2957 8266 2954 8265
2954 8256 2948 8256 2945 8252 2934 8251
2911 8254 2901 8283 2910 8288 2911 8292
2911 8294 2904 8300 2905 8311 2923 8317
TIME...MOT...LOC 1515Z 222DEG 46KT 2954 8288 2872 8321
TBWStrong Wind, Coastal Pasco
- When
- May 24, 10:25 AM EST
- Where
- Coastal Pasco forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 28.307, -82.439 (the zone’s center; the record gives no point)
Local amateur radio operator reported a few trees down across a road near New Port Richey. The gusty winds were associated with a strong gradient out ahead of an approaching storm system.
Thunderstorm Wind, Levy
- When
- May 24, 11:23 AM EST
- Where
- Levy County, 5.59 mi WNW of Lake Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.350, -82.570
Levy County Law Enforcement reported numerous trees down across Levy County. Time was estimated by radar.
Thunderstorm Wind, Polk
- When
- May 24, 1:15 PM EST
- Where
- Polk County, 3.02 mi NNE of Noxon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 28.140, -81.800
Polk County Emergency Management reported a flat, metal roof was peeled back over from a lanai. There was no damage to nearby trees.
Thunderstorm Wind, Manatee
- When
- May 24, 1:47 PM EST
- Where
- Manatee County, 1.23 mi E of Oneco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 27.450, -82.530
Local HAM Radio operator reported a large tree was down in the Oneco area.
Thunderstorm Wind, Manatee
- When
- May 24, 1:48 PM EST
- Where
- Manatee County, 0.92 mi NE of Rosedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.480, -82.490
Manatee County Emergency Management reported a large tree had fallen on a house on the 2200 block of 57th St East in Bradenton.
Thunderstorm Wind, Manatee
- When
- May 24, 1:48 PM EST
- Where
- Manatee County, 0.63 mi SSW of Elwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.462, -82.525
Southern Manatee Fire & Rescue reported damage to roofs fences, and trees around 30th Street East and 44th Avenue East in Bradenton.
Thunderstorm Wind, Hillsborough
- When
- May 24, 2:05 PM EST
- Where
- Hillsborough County, 1.51 mi SSE of Mango Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 27.960, -82.290
Hillsborough County Emergency Management reported that multiple trees were down on the corner of Parsons Ave and Windhorst Rd in Brandon.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201751 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689376, 689360, 689361, 689362, 689363, 689543, 689364.